Alert archive / West Virginia / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 190, NWS Blacksburg, VA

July 3, 2002Mercer County, Summers County, West Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 3, 2002, 6:41 PM EDT for Mercer County, Summers County, West Virginia. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 3, 2002, 6:41 PM EDT (22:41 UTC)
Expired
Jul 3, 2002, 7:30 PM EDT
In force
49 min
Issued by
NWS Blacksburg, VA
Area
Whole counties

Counties Mercer County, WV, Summers County, WV

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 3, 2:00 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 10.7 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2002-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1126 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2002-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1126 J/kg
Mixed-layer CIN
-89 J/kg
Mixed-layer LCL
894 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRNK 032241
SVRRNK
WVC055-089-032330-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
640 PM EDT WED JUL 3 2002

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN SUMMERS COUNTY IN SOUTHEAST WEST VIRGINIA
  MERCER COUNTY IN SOUTHEAST WEST VIRGINIA

* UNTIL 730 PM EDT.

* AT 639 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES NORTHEAST OF PIPESTEM...MOVING
  SOUTHWEST AT 15 MPH.

SOME LOCATIONS THREATENED THROUGH 730 PM EDT INCLUDE
  HINTON...
  PIPESTEM...
  CAMP CREEK...

<<CALL TO ACTION>>IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE
WEATHER IN A STRONG BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY
RAIN...AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS.
STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

RELAY SEVERE WEATHER REPORTS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4.

$$

02

LAT...LON 3752 8082 3770 8093 3744 8130 3728 8121

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 3:09 PM EDT, 3 hours 32 minutes earlier.

Area forecast discussion, Jul 3, 3:09 PM EDT, 3 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
309 PM EDT WED JUL 3 2002

SHORT RANGE...

FIRST OFF...A SVR TSTM WATCH IN EFFECT TIL 8 PM FOR OUR WHOLE FA.
WILL HAVE LIKELY POPS ALONG AND EAST OF BLUE RIDGE THRUGH EARLY
EVENING WITH 50 POPS IN THE FAR WEST.

AGAIN...ACTIVITY SHOULD DECREASE AND END BY LATE EVENING. LEE TROF
SHIFTS EAST OVERNIGHT...THEN FRONT MOVES INTO THE PA-OH VLY REGION
THURSDAY. ANOTHER UNSTABLE DAY...WITH BEST LOW LVL CONVERGENCE
OCCURRING ACROSS THE NRN CWA...WHERE I WILL PUT HIGHER POPS. MDLS
SLOWING FRONT DOWN...ESP AVN...SO MAY HAVE TO ADD CHANCE POPS
FURTHER NORTH INTO THE NRV.

EXTENDED...

STILL APPEARS 5H RIDGE WILL RETROGRADE NEXT WEEK...AS TROF DIGS OVER
THE EAST BY TUESDAY. SFC FRONT WILL BE TO OUR SOUTH SAT MORNING...SO
SAT APPEARS DRY FOR NOW. MEAN RH INCREASES OVER THE BLUE RIDGE
SUNDAY...BUT STILL APPEARS ANY ACTIVITY WILL STILL BE TO OUR SOUTH.
MEAN LAYER MOISTURE CONTINUES INCREASING MONDAY. FRONT APPROACHES FA
LATE MONDAY...PASSING THROUGH THE FA LATE TUESDAY. SO TUESDAY
APPEARS TO BE THE BETTER DAY FOR CHANCES OF TSRA...ALTHOUGH THINK A
CHANCE IN THE MTNS MONDAY AFTN MAY BE REQUIRED. THE FRONT SHOULD BE
TO ERN NC WED AFTN...BUT PLAN ON KEEPING A CHANCE IN FOR MOST OF THE
AREA THEN.

PRELIM CCF NUMBERS
FCSTID = 5
ROA   70  92  70  90 /  50  40  30  10
LYH   68  93  68  89 /  60  40  30  10
DAN   71  94  71  91 /  50  30  30  30
BLF   64  84  64  83 /  40  30  30  30
LWB   62  83  61  82 /  40  40  30  10
BCB   64  89  64  84 /  50  40  30  30
TNB   62  84  62  84 /  70  40  30  30

.RNK...
NC...NONE.
VA...NONE.
WV...NONE.

WHP

In the hours before

Local storm report, Jul 3, 3:33 PM EDT, 3 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
333 PM EDT WED JUL 03 2002

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

209 PM     3S FANCY GAP              VA   0.75 INCH HAIL
07/02/02   CARROLL

222 PM     FANCY GAP                 VA   0.75 INCH HAIL
07/02/02   CARROLL

246 PM     GLADYS                    VA   0.88 INCH HAIL
07/02/02   APPOMATTOX

305 PM     SPOUT SPRING              VA   0.75 INCH HAIL
07/02/02   APPOMATTOX                     REPORTED BY SPOUT SPRING
                                          POST OFFICE.

310 PM     APPOMATTOX                VA   0.75 INCH HAIL
07/02/02   APPOMATTOX

320 PM     5W HILLSVILLE             VA   1.00 INCH HAIL
07/02/02   CARROLL                        REPORTED BY SKYWARN
                                          SPOTTER.

320 PM     HUDDLESTON                VA   0.75 INCH HAIL
07/02/02   BEDFORD
Local storm report, Jul 3, 4:04 PM EDT, 2 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED FOR DATE
NATIONAL WEATHER SERVICE BLACKSBURG VA
404 PM EDT WED JUL 03 2002

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

209 PM     3S FANCY GAP              VA   0.75 INCH HAIL
07/03/02   CARROLL

222 PM     FANCY GAP                 VA   0.75 INCH HAIL
07/03/02   CARROLL

246 PM     GLADYS                    VA   0.88 INCH HAIL
07/03/02   APPOMATTOX

305 PM     SPOUT SPRING              VA   0.75 INCH HAIL
07/03/02   APPOMATTOX                     REPORTED BY SPOUT SPRING
                                          POST OFFICE.

310 PM     APPOMATTOX                VA   0.75 INCH HAIL
07/03/02   APPOMATTOX

320 PM     5W HILLSVILLE             VA   1.00 INCH HAIL
07/03/02   CARROLL                        REPORTED BY SKYWARN
                                          SPOTTER.

320 PM     HUDDLESTON                VA   0.75 INCH HAIL
07/03/02   BEDFORD
Local storm report, Jul 3, 6:38 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
638 PM EDT WED JUL 03 2002

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

407 PM     GLEN WILTON               VA   0.75 INCH HAIL
07/03/02   BOTETOURT                      PUBLIC REPORT.

415 PM     IRON GATE                 VA   WIND DAMAGE
07/03/02   BOTETOURT                      POWERLINES DOWN.  LARGE
                                          LIMBS BROKEN OFF TREES.
                                          REPORTED BY SPOTTER.

418 PM     MARTINSVILLE              VA   WIND DAMAGE
07/03/02   HENRY                          LARGE LIMBS BROKEN OFF
                                          TREES.  PUBLIC REPORT

420 PM     MARTINSVILLE              VA   0.75 INCH HAIL
07/03/02   HENRY                          REPORTED BY SKYWARN
                                          SPOTTER.

428 PM     DRY FORK                  VA   0.75 INCH HAIL
07/03/02   PITTSYLVANIA                   REPORTED BY SPOTTER.

432 PM     DEEP GAP                  NC   0.88 INCH HAIL
07/03/02   WATAUGA                        PUBLIC REPORT.

450 PM     PETERS MOUNTAIN           VA   WIND DAMAGE
07/03/02   CRAIG                          TREES DOWN.  REPORTED BY
                                          SPOTTER.

500 PM     DIXIE CAVERNS             VA   1.00 INCH HAIL
07/03/02   ROANOKE                        SPOTTER REPORT.

510 PM     BLACKSBURG                VA   0.75 INCH HAIL
07/03/02   MONTGOMERY                     SPOTTER REPORT.

525 PM     SALEM                     VA   0.75 INCH HAIL
07/03/02   ROANOKE                        SPOTTER REPORT.

530 PM     BLACKSBURG                VA   1.00 INCH HAIL
07/03/02   MONTGOMERY                     SKYWARN SPOTTER.

538 PM     2E TAZEWELL               VA   1.00 INCH HAIL
07/03/02   TAZEWELL                       PUBLIC REPORT.

540 PM     PULASKI                   VA   WIND DAMAGE
07/03/02   PULASKI                        NUMEROUS TREES DOWN.
                                          SKYWARN SPOTTER.

556 PM     PEMBROKE                  VA   0.75 INCH HAIL
07/03/02   GILES                          PUBLIC REPORT.

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 3:10 PM EDTSevere Thunderstorm WarningRNKGreenbrier35 min

Nearby

Severe Thunderstorm Warnings in West Virginia, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.